Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

May 22, 20144 counties in North Carolina; Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2014, 12:06 AM EDT for 4 counties in North Carolina; Grayson County, Smyth County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 12:06 AM EDT (04:06 UTC)
Expired
May 22, 2014, 1:00 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS51 KRNK 220406
SVRRNK
NCC005-009-189-193-VAC077-173-220500-
/O.NEW.KRNK.SV.W.0018.140522T0406Z-140522T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 100 AM EDT

* AT 1205 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ABINGDON TO 8 MILES SOUTH OF HAMPTON...MOVING
  SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  MARION...
  NORTH WILKESBORO...
  WILKESBORO...
  AND SALTVILLE. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3607 8141 3612 8154 3611 8181 3619 8185
      3621 8190 3629 8192 3634 8185 3636 8179
      3634 8171 3641 8174 3647 8170 3653 8171
      3660 8166 3662 8161 3680 8170 3693 8183
      3695 8182 3662 8093 3603 8117 3600 8133
TIME...MOT...LOC 0405Z 296DEG 66KT 3676 8191 3616 8214 

HAIL...1.00IN
WIND...60MPH

$$

KK
3 follow-up statements
778 
WWUS51 KRNK 220435
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EDT THU MAY 22 2014

NCC005-009-189-193-VAC077-173-220500-
/O.CON.KRNK.SV.W.0018.000000T0000Z-140522T0500Z/
WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
1235 AM EDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT 
FOR WILKES...WATAUGA...ASHE...ALLEGHANY...GRAYSON AND CENTRAL SMYTH 
COUNTIES...

AT 1234 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR THOMAS BRIDGE TO NEAR FOSCOE...MOVING EAST AT 55
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOONE...
MARION...
NORTH WILKESBORO...
WILKESBORO...
AND SALTVILLE. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3607 8141 3612 8154 3611 8181 3619 8185
      3621 8190 3629 8192 3634 8185 3636 8179
      3634 8171 3641 8174 3647 8170 3653 8171
      3660 8166 3662 8161 3680 8170 3693 8183
      3695 8182 3662 8093 3603 8117 3600 8133
TIME...MOT...LOC 0434Z 284DEG 49KT 3673 8154 3613 8176 

HAIL...1.00IN
WIND...60MPH

$$

KK
903 
WWUS51 KRNK 220451
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT THU MAY 22 2014

NCC005-009-189-193-VAC077-173-220500-
/O.CON.KRNK.SV.W.0018.000000T0000Z-140522T0500Z/
WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
1251 AM EDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT 
FOR WILKES...WATAUGA...ASHE...ALLEGHANY...GRAYSON AND SOUTHEASTERN 
SMYTH COUNTIES...

AT 1250 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLATRIDGE TO NEAR DARBY...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
SPARTA...
AND JEFFERSON. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3607 8141 3612 8154 3611 8181 3619 8185
      3621 8190 3629 8192 3634 8185 3636 8179
      3634 8171 3641 8174 3647 8170 3653 8171
      3660 8166 3662 8161 3676 8156 3683 8149
      3662 8093 3603 8117 3600 8133
TIME...MOT...LOC 0450Z 292DEG 50KT 3671 8131 3611 8154 

HAIL...1.00IN
WIND...60MPH

$$

KK
388 
WWUS51 KRNK 220455
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EDT THU MAY 22 2014

NCC005-009-189-193-VAC077-173-220505-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-140522T0500Z/
WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
1255 AM EDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
WILKES...WATAUGA...ASHE...ALLEGHANY...GRAYSON AND SOUTHEASTERN SMYTH 
COUNTIES WILL EXPIRE AT 100 AM EDT...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3607 8141 3612 8154 3611 8181 3619 8185
      3621 8190 3629 8192 3634 8185 3636 8179
      3634 8171 3641 8174 3647 8170 3653 8171
      3660 8166 3662 8161 3676 8156 3683 8149
      3662 8093 3603 8117 3600 8133
TIME...MOT...LOC 0450Z 296DEG 66KT 3671 8131 3611 8154 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:24 PM EDT, 42 minutes earlier.

Area forecast discussion, May 21, 11:24 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT WED MAY 21 2014

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL SLIDE THROUGH THE AREA
THURSDAY NIGHT...LEADING IN A RETURN TO DRIER AND SLIGHTLY COOLER
WEATHER AS HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THE HIGH MOVES
OFFSHORE BY MONDAY BRINGING A RETURN TO MORE SUMMER-LIKE WEATHER
WITH A DAILY CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 1112 PM EDT WEDNESDAY...

MCS SITUATED FROM WESTERN WV SOUTHWEST INTO SE KY APPEARS TO BE
HEADING SE TOWARD OUR FAR SW VA COUNTIES. THE STRONGEST
ECHOES...WTIH DAMAGING WINDS IS OCCURRING IN SE KY AT THIS TIME.
MODELS FAVOR THE MAIN AXIS OF THIS MCS TO PUSH INTO FAR SW VA AND
INTO THE NC MTNS BY MIDNIGHT IN SW VA AND 1 AM IN THE NC MTNS.
HAVE UPPED POPS OVERNIGHT DOWN THAT WAY AND BACKED OFF THE REST TO
THE EAST. STILL LOOKS LIKE ACTIVITY SHOULD START WEAKEN WITH
MLCAPES DROPPING BELOW 500 J/KG AND INCREASING CIN. MAY HAVE TO
WATCH HEAVY RAIN THREAT THOUGH GIVEN SIZE OF THE SYSTEM AND
POTENTIAL FOR TRAINING. HAVE SOME HEAVY RAIN AND GUSTY WIND
WORDING IN THE FORECAST FOR OUR FAR SW/WRN COUNTIES THROUGH
OVERNIGHT.

NOT MUCH ELSE CHANGED TO THE REST OF THE FORECAST AS BLOWOFF FROM
THE CONVECTION WILL KEEP THE MAJORITY OF THE AREA UNDER A MOSTLY
CLOUDY TO OVC SKY MOST OF THE NIGHT WITH SUBSIDENCE BEHIND THIS
SYSTEM STARTING TO CLEAR THINGS OUT TOWARD MORNING AT LEAST IN THE
EAST.

PREVIOUS VALID DISCUSSION...

LOW LEVEL JET INCREASES TO AROUND 40 KNOTS OVERNIGHT WHICH WILL KEEP
THE RIDGES BREEZY...WELL MIXED AND MILD. WITH THE FORECAST AREA
STILL IN THE WARM SECTOR...EXPECT MINIMAL DROP IN TEMPERATURES
OVERNIGHT. STAYING CLOSER TO WARMER BIAS CORRECTED MAV GUIDANCE
FOR LOWS.

MODELS BRING THE FRONT THROUGH THE FORECAST AREA LATE THURSDAY.
WINDS WILL BECOME NORTHWEST THROUGH A DEEP LAYER AS MORE STABLE AIR
BEGINS TO ADVECT INTO THE REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

SHOWER AND THUNDERSTORMS SHOULD WANE ALONG THE PASSING COLD FRONT
DURING THURSDAY NIGHT. POPS WERE REDUCED TO LEAVE THE WHOLE CWA
DRY AFTER MIDNIGHT. BY FRIDAY...A MODEST UPPER LEVEL TROUGH WILL
CROSS OVER PENNSYLVANIA...AND HIGH PRESSURE WILL BEGIN TO SLIDE
TOWARD THE SOUTHEAST FROM WISCONSIN. THIS OVERALL PATTERN SHOULD
SET UP A DECENT NORTHWEST FLOW OVER THE MID ATLANTIC...WHICH WILL
PUSH THE COLD FRONT SOUTHWARD TO THE CAROLINAS PERHAPS A LITTLE
FASTER THAN THE 12Z MODELS ARE INDICATING. IT WILL ALSO USHER A
COOLER AND DRIER AIR MASS TOWARD THE CWA BY FRIDAY NIGHT.

SATURDAY MORNING COULD BRING ANOTHER TASTE OF UNSEASONABLY COOL
TEMPERATURES...AS LOWS MIGHT TEST THE MID 40S IN THE DEEPEST
MOUNTAIN VALLEYS SUCH AS LEWISBURG AND BURKES GARDEN.
HOWEVER...THE MORNING CHILL WILL GIVE WAY TO PLENTIFUL
SUNSHINE...DIMINISHING NORTHWEST WINDS...AND HIGH TEMPERATURES
GENERALLY IN THE 70S COURTESY OF HIGH PRESSURE APPROACHING FROM
THE OHIO RIVER VALLEY. IT APPEARS THIS MEMORIAL DAY WEEKEND WILL
BE DRY FOR WHATEVER OUTDOOR ACTIVITIES YOU MAY HAVE PLANNED TO
WELCOME THE UNOFFICIAL START OF SUMMER 2014.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1240 PM EDT TUESDAY...

BY SATURDAY NIGHT...THE MODELS AGREE ON A BROAD 1023 MB SURFACE HIGH
PRESSURE MOVING DIRECTLY OVERHEAD. TEMPERATURES COULD DROP INTO THE
UPPER 40S IN THE MOUNTAIN VALLEYS BY SUNDAY MORNING DUE TO GOOD
RADIATIONAL COOLING. HOWEVER...THE AIR MASS SHOULD MODIFY AS THE
HIGH SLIPS SOUTHWARD TOWARD THE CAROLINAS AND EVENTUALLY OFF THE
COAST. THE RETURN SOUTHERLY FLOW FROM THE GULF OF MEXICO WILL
ENSUE DURING MEMORIAL DAY TO PROVIDE SUMMER-LIKE WEATHER THROUGH
THE REST OF THIS FORECAST PERIOD.

MEANWHILE...AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED COLD FRONT
SHOULD SLOWLY MOVE EASTWARD FROM THE CENTRAL PLAINS DURING THE WORK
WEEK. COMBINED WITH HIGH TEMPERATURES EASILY REACHING THE 80S FOR
MOST LOCATIONS BY TUESDAY AND WEDNESDAY...THE CHANCE FOR AFTERNOON
TO EVENING SHOWERS AND THUNDERSTORMS WILL STEADILY INCREASE. ONLY
ISOLATED ACTIVITY MAY OCCUR ON MEMORIAL DAY DUE TO LIMITED CAPE AND
BOUNDARY LAYER MOISTURE...BUT CONVECTION SHOULD BECOME MORE
PRONOUNCED DURING TUESDAY AND WEDNESDAY. THE HIGHEST POP CHANCES
WERE PLACED WEST OF THE BLUE RIDGE THROUGHOUT THIS PERIOD.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
AS OF 1120 PM EDT WEDNESDAY...

MCS OVER SE KY/WRN WV WILL LOOKS TO IMPACT BLF IN THE 04Z-06Z TIME
FRAME. AS FOR BLF...THE PRESENT WX SENSOR IS HAVING ISSUES AND HAS
BEEN REPORTING PRECIP ALL DAY...SO USE WITH CAUTION.

FORECAST HINGES ON CONVECTION UPSTREAM OVER THE OHIO VALLEY INTO
WV. NOT SEEING A BIG THREAT OF SHOWERS OR STORMS EXCEPT PERHAPS
LWB/BLF. EVEN THAT WILL BE SMALL AS MAIN ENERGY AND CONVERGENCE
WILL LIE SOUTH AND WEST OF THE MTNS INTO FAR SW VA INTO KY
OVERNIGHT.

THE OTHER ISSUE OVERNIGHT WILL BE FOG POTENTIAL GIVEN INCREASING
HUMID AIR. WINDS STAY UP A BIT SO NOT SEEING A BIG THREAT. GFS
SHOWING A CHANCE OF LOWER CIGS AT BLF/LWB AS WELL AS BCB POST
CONVECTION OVERNIGHT INTO THU MORNING. WILL LEAN TOWARD MVFR CIGS
AT BLF/LWB BUT NOT BCB. ANY FOG EXPECTED TO BE MVFR...ALTHOUGH
CANNOT RULE OUT THAT LWB DROPS TO IFR AFTER 08Z.

FOR THURSDAY...APPEARS SHOWER AND STORM THREAT WILL LIE SOUTHWEST
OF THE CWA AND PERHAPS GRAZING BLF...THEN SOUTH OF DANVILLE IN THE
AFTERNOON. WITH LIMITED THREAT WILL LEAVE ANY MENTION OUT OF TAFS
FOR NOW. SHOULD BE SCT-BKN CU WITH SOME BKN MID/HIGH CLOUDS...SO
VFR EXPECTED WITH A GUSTY WEST TO NORTHWEST WIND.

EXTENDED AVIATION DISCUSSION...
VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SUNDAY NIGHT...WITH
SOME INCREASING POTENTIAL FOR EARLY MORNING MVFR FOG AT LWB/LYH
AND BCB. MONDAY THERE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS HIGH PRESSURE MOVES OFFSHORE AND
DEEPER MOISTURE RETURNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 21, 9:13 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014

VAZ007-009-020-WVZ042>045-230115-
TAZEWELL-SMYTH-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
913 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT.
THE PRIMARY THREAT WILL BE STRONG...DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ010>019-022>024-032>035-043>047-058-059-230115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
913 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 8:29 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT WED MAY 21 2014

WVZ045-220115-
GREENBRIER WV-
829 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWEST GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 915 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM BETWEEN CRAIGSVILLE AND
  RICHWOOD...MOVING TO THE SOUTHEAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS WILL BE POSSIBLE WITH THIS
  THUNDERSTORM. FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM
  CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  TROUT...
  AND LEONARD.

LAT...LON 3823 8036 3811 8036 3806 8028 3795 8042
      3797 8044 3814 8062 3815 8061 3827 8044
TIME...MOT...LOC 0024Z 314DEG 31KT 3829 8062

RAB
Special weather statement, May 21, 9:13 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014

WVZ045-220145-
GREENBRIER WV-
913 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM IN NORTHWEST GREENBRIER
  COUNTY...BETWEEN LEONARD AND RICHWOOD...MOVING TO THE SOUTHEAST AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  THUNDERSTORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND
  LOCALLY HEAVY RAIN WITH THIS STORM. THE THUNDERSTORM IS ABOUT 10
  MILES WEST OF THE U.S. 219 CORRIDOR AND RENICK.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  LEONARD...
  RORER...
  AND FALLING SPRING.

LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
      3804 8016 3806 8011 3805 8010 3792 8034
      3815 8057 3825 8039
TIME...MOT...LOC 0106Z 304DEG 22KT 3813 8035

RAB
Special weather statement, May 21, 10:10 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 PM EDT WED MAY 21 2014

VAZ019-WVZ045-220315-
ALLEGHANY VA-GREENBRIER WV-
1010 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ALVON...MOVING TO THE SOUTHEAST
  AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  NEOLA...
  AND NATURAL WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3800 7999 3795 8005 3794 8003 3796 8000
      3795 7994 3789 7989 3788 7982 3786 7981
      3769 8049 3772 8063 3785 8067 3804 8019
      3806 8005 3806 7997
TIME...MOT...LOC 0206Z 322DEG 18KT 3793 8018

RAB
Special weather statement, May 21, 11:00 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT WED MAY 21 2014

VAZ018-019-023-220345-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
1100 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  WEST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1145 PM EDT

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR POTTS CREEK...MOVING TO THE
  SOUTHEAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  ORISKANY...
  NEW CASTLE...
  FINCASTLE...
  AND ABBOTT.

LAT...LON 3752 7977 3739 8018 3759 8026 3763 8022
      3764 8026 3765 8026 3774 8009
TIME...MOT...LOC 0254Z 326DEG 28KT 3763 8014

RAB
Special weather statement, May 21, 11:27 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT WED MAY 21 2014

VAZ007-009>011-018-WVZ042>044-220445-
SMYTH VA-TAZEWELL VA-GILES VA-BLAND VA-CRAIG VA-MERCER WV-MONROE WV-
SUMMERS WV-
1127 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  WEST CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1245 AM EDT

* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BRADLEY TO 7 MILES SOUTHWEST OF R.D. BAILEY LAKE...MOVING TO THE
  SOUTHEAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  BLAND...
  PRINCETON...
  BURKES GARDEN...
  AND BLUEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3742 8128 3746 8131
      3758 8119 3760 8108 3771 8097 3768 8088
      3774 8092 3778 8090 3783 8093 3748 8016
      3682 8172 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 0324Z 314DEG 30KT 3788 8125 3753 8191

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:31 AM EDTSpecial Weather StatementRNKAlleghany, Surry, Yadkin59 min
May 22, 7:14 AM EDTWind AdvisoryRNKAshe, Watauga3 hr
May 21, 11:00 PM EDTSpecial Weather StatementRNKBotetourt45 min
May 21, 11:27 PM EDTSpecial Weather StatementRNKBland, Craig, Giles, Tazewell78 min
May 22, 12:33 AM EDTSpecial Weather StatementRNKBland, Carroll, Pulaski57 min
May 22, 6:35 PM EDTSpecial Weather StatementRNKTazewell25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.